Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Apr 17, 2013, 3:21 PM CDT for Reno County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2013, 3:21 PM CDT (20:21 UTC)
- Expired
- Apr 17, 2013, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
County Reno County, KS
The radar
The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
943
WWUS83 KICT 172021
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT WED APR 17 2013
KSZ067-172045-
RENO-
321 PM CDT WED APR 17 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...
AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
SYLVIA TO 5 MILES NORTH OF SAWYER...AND MOVING NORTHEAST AT 55 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3817 9847 3816 9806 3774 9793 3773 9847
3799 9848
TIME...MOT...LOC 2021Z 225DEG 56KT 3794 9833 3763 9859
$$
LAWSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 17, 2:46 PM CDT, 35 minutes earlier.
Area forecast discussion, Apr 17, 2:46 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 246 PM CDT WED APR 17 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 237 PM CDT WED APR 17 2013 CONVECTION PRE AND POST FRONTAL STRONG TO SEVERE CONVECTION WITH HEAVY RAINFALL EXPECTED THRU THIS EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHEAST KANSAS. THE HIGHER IMPACT SEVERE IS STILL EXPECTED ALONG THE SURFACE FRONT ACROSS SOUTHEAST KANSAS WITH DAMAGING WINDS...LARGE HAIL AND A TORNADO POSSIBLE DURING THE EARLY EVENING. HOWEVER ELEVATED INSTABILITY OVER THE COLD AIR WILL STILL SUPPORT SOME HAILERS FURTHER WEST ACROSS PORTIONS OF CENTRAL KANSAS. CONVECTION WILL TEND TO REDEVELOP AND REPEAT/TRAIN OVER SOME AREAS WHICH PORTENDS TO HEAVY RAINFALL AND FLOOD POTENTIAL. THE LONGER DURATION APPEARS TO BE OVER SOUTHEAST KANSAS INTO THE OVERNIGHT HOURS...SO WILL ISSUE A FLOOD WATCH FOR THESE AREAS. WINTRY PRECIP NEXT CHALLENGE IS WITH THE SURGE OF COLD AIR AND POST FRONTAL PRECIPITATION LATER TONIGHT INTO THURSDAY MORNING. WHILE NOT QUITE AS IMPRESSIVE AS LAST WEEK...IT DOES LOOK LIKE WE WILL GET A TRANSIENT AREA OF A LIGHT WINTRY MIX ACROSS CENTRAL KANSAS WITH THE NAM PREFERRED IN THIS REGARD. DEPENDING ON CHANGEOVER AND MOISTURE DEPTH/LIFT...THIS COULD BE SOME LIGHT FREEZING RAIN AND/OR SNOW OR FREEZING DRIZZLE...THOUGH FOR NOW ANY ACCUMS ARE STILL EXPECTED TO BE LIGHT. THAT SAID...THIS IN COMBO WITH STRONG NORTH WINDS NEAR ADVISORY CRITERIA INTO EARLY THURSDAY MORNING...PLAN TO ISSUE A WINTER WEATHER ADVISORY FOR A PORTION OF CENTRAL KANSAS. SOME LIGHT MIXED PRECIP COULD BE OBSERVED AS FAR EAST AS THE FLINT HILLS INTO LATER THURSDAY MORNING...HOWEVER TEMPERATURES SHOULD RECOVER TO A BIT ABOVE FREEZING BY THEN SO OF LITTLE CONSEQUENCE EXPECTED. FREEZE/RECORD COLD THURSDAY NIGHT THE THIRD CONCERN IS WITH RECORD COLD AND WIDESPREAD FREEZE EXPECTED. THIS LOOKS TO BE A PURE COLD ADVECTION TYPE WITH MINS INTO THE MID TO UPPER 20S IN MOST LOCALES DESPITE A BIT OF NOCTURNAL/EARLY MORNING WIND. CONSIDERED A HEADLINE/WATCH FOR THIS...HOWEVER WITH THE OTHER MORE IMMINENT IMPACTS IN THE SHORTER TERM HAVE DECIDED TO HOLD OFF AND MAINTAIN MENTION IN THE HAZARDOUS WEATHER OUTLOOK. HOWEVER IF CONFIDENCE REMAINS HIGH...A FREEZE WARNING WILL LIKELY BE FORTHCOMING IN THE NEXT FORECAST CYCLE OR TWO. SOME MODERATION AND RETURN TO DRY WEATHER IS EXPECTED FOR FRIDAY AND SATURDAY AND MADE ONLY A SLIGHT UPTWEAK TO THE TEMPERATURES CLOSER TO SEASONAL CLIMO BY SATURDAY. DARMOFAL .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 237 PM CDT WED APR 17 2013 SINCE MAIN FOCUS HAS BEEN ON SHORT TERM DO NOT PLAN ON ANY SIGNIFICANT CHANGES TO THE OUTER PERIODS WITH THIS FORECAST. MEDIUM RANGE STILL SUPPORTS ANOTHER COOL DOWN EARLY NEXT WEEK WITH SOME PRECIP CHANCES AHEAD OF AND JUST BEHIND THE FRONTAL PASSAGE FROM SUNDAY INTO TUESDAY. DARMOFAL && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 118 PM CDT WED APR 17 2013 THE MAIN AVIATION FORECAST CONCERN ARE THE LIFR/IFR CONDITIONS WEST OF THE WARM FRONT WITH SCATTERED THUNDERSTORMS IMPACTING ALL SITES. LIFR/IFR CEILINGS ARE PRESENT ACROSS MUCH OF THE AREA AS SHALLOW COLD AIR REMAINS ENTRENCHED OVER THE AREA. AS THE WARM FRONT LIFTS NORTHWEST OVER SOUTHEASTERN KANSAS CEILINGS HAVE LIFTED TO MVFR. THE FRONT WILL STALL AND BECOME A COLD FRONT AS THE SYSTEM MOVES EASTWARD TONIGHT. THUNDERSTORMS WILL BE POSSIBLE OFF AND ON THROUGHOUT MUCH OF THE FORECAST WITH SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHEASTERN SECTIONS...IMPACTING KCNU THIS EVENING AND OVERNIGHT. THE PRESSURE GRADIENT WILL INCREASE AS THE FRONT BEGINS TO MOVE EASTWARD. NORTHWESTERLY WINDS WILL INCREASE TO 30 MPH WITH GUSTS OVER 35MPH. THIS WILL IMPACT ALL SITES EXCEPT KCNU...BUT KRSL/KSLN WILL HAVE THE STRONGEST WINDS. THE SYSTEM WILL EXIT TOWARD THE END OF THE TAF PERIOD WITH CEILINGS IMPROVING TO MVFR/VFR. BILLINGS && .FIRE WEATHER... ISSUED AT 237 PM CDT WED APR 17 2013 GRASSLAND FIRE DANGER WILL REMAIN LOW DUE TO WIDESPREAD PRECIPITATION TONIGHT INTO EARLY THURSDAY. A DRYING PROCESS WILL BEGIN INTO THE START OF THE WEEKEND BEFORE ANOTHER CHANCE FOR RAIN SUNDAY INTO EARLY NEXT WEEK. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 34 43 28 56 / 100 30 0 0 HUTCHINSON 32 41 27 56 / 90 30 0 0 NEWTON 33 41 27 54 / 100 40 0 0 ELDORADO 34 43 28 55 / 100 40 0 0 WINFIELD-KWLD 36 45 29 59 / 100 40 0 0 RUSSELL 29 40 24 56 / 90 50 0 0 GREAT BEND 29 40 25 56 / 90 30 0 0 SALINA 32 41 26 55 / 100 50 0 0 MCPHERSON 32 40 26 56 / 100 40 0 0 COFFEYVILLE 45 49 31 58 / 100 60 10 0 CHANUTE 44 46 30 56 / 100 60 10 0 IOLA 43 45 30 56 / 100 60 10 0 PARSONS-KPPF 45 48 30 56 / 100 60 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 1 AM TO 7 AM CDT THURSDAY FOR KSZ032-033-047-048-050-067-082. FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ070>072-094>096- 098>100. &&
Hazardous weather outlook, Apr 17, 10:39 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1039 AM CDT WED APR 17 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1039 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS...WHICH MAY BE SEVERE...WITH UP TO GOLFBALL SIZED HAIL...DAMAGING 60 TO 70 MPH WINDS...AND VERY HEAVY RAINS ARE STILL ANTICIPATED ACROSS THE REGION THIS AFTERNOON INTO THE OVERNIGHT HOURS. AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS ARE GENERALLY ALONG AND SOUTHEAST OF THE TURNPIKE THIS AFTERNOON AND THIS EVENING. A FEW TORNADOES...HAIL LARGER THAN 2 INCHES AND DAMAGING WINDS GREATER THAN 75 MPH ARE POSSIBLE OVER SOUTHEAST KANSAS...MAINLY EAST OF KANSAS HIGHWAY 99. SCATTERED THUNDERSTORMS MAY CONTINUE OVER PRIMARILY SOUTHEAST KANSAS THROUGHOUT THE NIGHT...A FEW OF WHICH MAY PRODUCE SOME SMALL HAIL AND VERY HEAVY RAINS. A LIGHT WINTRY MIX...PRIMARILY OF LIGHT FREEZING DRIZZLE AND LIGHT SNOW...WILL SPREAD SOUTHEAST ACROSS CENTRAL KANSAS LATE TONIGHT AND POSSIBLY REACH SOUTH-CENTRAL KANSAS TOWARD MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RECORD COLD TEMPERATURES OF 25 TO 30 DEGREES ARE LIKELY OVER MOST AREAS THURSDAY NIGHT AND FRIDAY MORNING. A FREEZE WARNING MAY BE REQUIRED...ESPECIALLY FOR CENTRAL AND SOUTH-CENTRAL KANSAS. SCATTERED THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/BILLINGS
In the hours before
Local storm report, Apr 17, 2:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 6 SSE WESTFALL 38.86N 97.96W
04/17/2013 E0.25 INCH ELLSWORTH KS TRAINED SPOTTER
&&
KRCLocal storm report, Apr 17, 3:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 55 W SALINA 38.81N 98.64W
04/17/2013 U0.25 INCH RUSSELL KS PUBLIC
HAIL COVERING INTERSTATE 70 NEAR MILE MARKER 187 CAUSED
ICY CONDITIONS ON THE ROAD. THIS RESULTED IN SLIDE-OFFS
AND AN OVERTURNED VEHICLE.
&&
KRCLocal storm report, Apr 17, 3:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 55 W SALINA 38.81N 98.64W
04/17/2013 U0.50 INCH RUSSELL KS PUBLIC
HAIL COVERING INTERSTATE 70 NEAR MILE MARKER 187 CAUSED
ICY CONDITIONS ON THE ROAD. THIS RESULTED IN SLIDE-OFFS
AND AN OVERTURNED VEHICLE.
&&
KRCSpecial weather statement, Apr 17, 3:06 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 306 PM CDT WED APR 17 2013 KSZ067-082-172030- KINGMAN-RENO- 306 PM CDT WED APR 17 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES... AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ZENDA...OR 15 MILES SOUTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3799 9836 3789 9787 3746 9826 3755 9846 TIME...MOT...LOC 2006Z 210DEG 53KT 3758 9830 LAWSON
Local storm report, Apr 17, 3:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL SALINA 38.82N 97.62W
04/17/2013 E0.75 INCH SALINE KS TRAINED SPOTTER
&&
KRCSpecial weather statement, Apr 17, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT WED APR 17 2013
KSZ067-172045-
RENO-
321 PM CDT WED APR 17 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...
AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
SYLVIA TO 5 MILES NORTH OF SAWYER...AND MOVING NORTHEAST AT 55 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3817 9847 3816 9806 3774 9793 3773 9847
3799 9848
TIME...MOT...LOC 2021Z 225DEG 56KT 3794 9833 3763 9859
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:26 AM CDT | Special Weather Statement | ICT | Rice | 34 min |
| Apr 17, 1:37 AM CDT | Special Weather Statement | ICT | Barton | 53 min |
| Apr 17, 1:55 AM CDT | Special Weather Statement | ICT | Ellsworth | 35 min |
| Apr 17, 2:00 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 30 min |
| Apr 17, 2:25 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 35 min |
| Apr 17, 2:27 AM CDT | Special Weather Statement | ICT | Barton | 33 min |
| Apr 17, 2:36 AM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Apr 17, 2:48 AM CDT | Special Weather Statement | ICT | Russell | 42 min |
| Apr 17, 2:53 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 52 min |
| Apr 17, 3:19 AM CDT | Special Weather Statement | ICT | Harvey | 26 min |
| Apr 17, 3:33 AM CDT | Special Weather Statement | ICT | Lincoln | 42 min |
| Apr 17, 3:40 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 50 min |
| Apr 17, 1:44 PM CDT | Special Weather Statement | ICT | Barton, Rice | 31 min |
| Apr 17, 2:07 PM CDT | Special Weather Statement | ICT | Barton, Rice | 23 min |
| Apr 17, 2:08 PM CDT | Special Weather Statement | ICT | Reno | 37 min |
| Apr 17, 2:17 PM CDT | Special Weather Statement | ICT | Saline | 28 min |
| Apr 17, 2:19 PM CDT | Special Weather Statement | ICT | Barton, Rice | 26 min |
| Apr 17, 2:21 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Apr 17, 2:47 PM CDT | Special Weather Statement | ICT | Ellsworth, McPherson, Reno, Rice, Saline | 28 min |
| Apr 17, 2:58 PM CDT | Flood Watch | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 13 hr |
| Apr 17, 3:05 PM CDT | Winter Weather Advisory | ICT | Barton, Ellsworth, Kingman, Lincoln, Reno, Rice and 1 more | 16 hr |
| Apr 17, 3:06 PM CDT | Special Weather Statement | ICT | Kingman | 24 min |
| Apr 17, 3:44 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
| Apr 17, 3:50 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 40 min |
| Apr 17, 4:20 PM CDT | Special Weather Statement | ICT | Saline | 25 min |
| Apr 17, 4:38 PM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Apr 17, 5:33 PM CDT | Special Weather Statement | ICT | Chase | 42 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.